Utah, 2024High Wind in Utah, May 5 to 7, 2024
May 5 to 7, 2024 · NWS GJT · 3 events in 3 counties and zones
As an unseasonably strong Pacific trough moved inland in the days leading up to this wind event, the pressure gradient ahead of it began to tighten. An accompanying deep layer jet streak brought an additional boost to winds ahead of this trough.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an unseasonably strong Pacific trough moved inland in the days leading up to this wind event, the pressure gradient ahead of it began to tighten. An accompanying deep layer jet streak brought an additional boost to winds ahead of this trough. Although the winds began early on the morning of the 5th, they lasted through the cold front passage on the 7th, particularly at higher elevations. Multiple wind highlights, with a combination of High Wind Warnings and Wind Advisories, were in effect for this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 4:54 AM MST, 1 hour 6 minutes earlier. Its key messages:
- Very strong winds for much of eastern Utah and western Colorado today, with gusts up to 65 mph for the valleys and 80 mph for the mountains.
- A strong spring storm will bring widespread precipitation tonight and Monday with significant mountain snow expected across the northern Colorado ranges. Light snow accumulations are possible for the higher valleys by sunrise Monday.
- Much cooler and unsettled weather will be the rule for the rest of the week ahead as several disturbances keep mountain showers in the forecast most afternoons.
Area forecast discussion, May 5, 4:54 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
554 AM MDT Sun May 5 2024
.KEY MESSAGES...
- Very strong winds for much of eastern Utah and western
Colorado today, with gusts up to 65 mph for the valleys and 80
mph for the mountains.
- A strong spring storm will bring widespread precipitation
tonight and Monday with significant mountain snow expected
across the northern Colorado ranges. Light snow accumulations
are possible for the higher valleys by sunrise Monday.
- Much cooler and unsettled weather will be the rule for the
rest of the week ahead as several disturbances keep mountain
showers in the forecast most afternoons.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 435 AM MDT Sun May 5 2024
The deep mid-level closed low which has been the prime topic in
previous discussions was centered over the Oregon-Nevada-Idaho
triple point at 09Z. Ahead of the system the height gradient had
begun to strengthen. Models continued to show anomalously strong
southwest winds of 40 to 50 kts at the 700 mb level shifting
over eastern Utah by sunrise as the low tracks eastward. The
strong winds aloft will spread into western Colorado during the
day as the low moves to extreme northwest Utah by early evening.
Deep mixing will help transfer stronger winds aloft to the
surface resulting in very windy conditions. As pointed out in
the previous discussion, today's winds stand out
climatologically as occurring only once every ten years or
more, so it doesn't appear this will be your garden variety
windy day. Wind Warnings and Advisories issued by the day shift
appeared to be on track and made no adjustments. Precipitation
ahead of the cold front will be limited to mainly virga except
for over the eastern Uinta Mountains where showers become likely
during the afternoon.
Showers become widespread tonight as the base of the low tracks
across northern Utah driving the cold front eastward across the
forecast area and onto the high plains by sunrise Monday. Lift
from the surface to jet level will be maximized during this
period and as a result, mountain snow becomes heavy with rates
exceeding an inch an hour for the northern ranges. As the colder
air filters in, snow levels lower below mountain bases and light
snow accumulations are expected in the higher valleys by Monday
morning. Meanwhile, winds shift to the west behind the front and
weaken, but remain brisk.
The low lifts to the northeast over the northern High Plains on
Monday, though lingering moisture, instability and orographics
is expected to keep snowfall going over the northern and central
Colorado Mountains late into the day. QPF values came up with
the latest model runs which seemed reasonable given the strength
of this system. Amounts across the northern Colorado mountains
were solidly in the 5 to 10 inch range with local amounts up to
18 inches indicated over the higher ridges. Meanwhile, though
amounts came up for the central and southern mountains, higher
amounts seemed to be limited to only the highest areas which
limits impacts. Consequently, issued a Winter Weather Advisory
for the Elkhead Mountains, Park Range and Flat Tops from 00Z/Mon
to 00Z/Tues but held off elsewhere. The day shift is encouraged
to consider whether advisories need to be expanded.
Since the area remains in the warm sector of the storm today,
afternoon highs will remain mild, though increased clouds are
expected to shave a couple of degrees off Saturdays max
temperatures. The arrival of colder air tonight will drive
temperatures down across the region with lows Monday morning
expected to run close to 10 degrees below normal while
afternoon highs fall somewhere between 10 to 15 degrees below
normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 435 AM MDT Sun May 5 2024
Lingering troughing and favorable orographics will continue to act
on residual moisture and keep the snow showers going across the
northern Colorado mountains Monday night. Any additional
accumulations are expected to be light. Another wave embedded in the
broad westerly to northwesterly flow will dig across the northern
Four Corners states and bring another round of snow showers across
parts of northeast Utah, northwest Colorado, and the northern and
central Colorado mountains on Tuesday. Additional minor
accumulations are a good bet, particularly across the Flat Tops,
Elkheads, and Park Range mountains. Given the time of day and year,
impacts should be low. Most snow showers will come to an end by late
Tuesday evening, but some may linger across the northern mountains
through Tuesday night. Elsewhere, mainly dry weather will prevail
under partly cloudy skies.
The wave will also drag a strong cold front through much of eastern
Utah and western Colorado, ushering in a much colder air mass in its
wake. Latest 00Z model guidance is advertising 700mb temperatures
falling to between -8C and -12C by Wednesday morning, which is quite
cold for this time of year. The unseasonably cold air mass will make
for very chilly overnight lows Tuesday night into Wednesday morning,
with widespread temperatures nearing or dropping below freezing.
Even some lower elevations like the Grand Valley and Uncompahgre
Basin may near 32 degrees, which could be an issue for budding
vegetation. For historical context, the record low temperature at
the Grand Junction Regional Airport for Wednesday morning (May 8th)
is 33F, set back in 1979. With near record cold temperatures
possible, those with agricultural interests will want to pay close
attention to the forecast over the next few days as freeze headlines
may be necessary.
For Wednesday and beyond, the bottom line is that cool and unsettled
weather is likely to persist across the northern tier of eastern
Utah and western Colorado as well as the Continental Divide
mountains... with mainly dry weather and a slow warm up likely
elsewhere. Ensembles are still showing a fairly complicated synoptic
pattern developing later next week with a possible Rex block
featuring a ridge over top a cut-off low setting up over the Western
CONUS. As it stands, it looks like high elevation and mountain
showers are possible almost daily through the end of the long term
period, with the exact position of the Rex block determining how
widespread those showers may become (particularly Thursday and
Friday). For now, will heavily lean on the blended guidance until we
get closer and details become more clear.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 554 AM MDT Sun May 5 2024
Mid and high level clouds will continue to stream overhead today
ahead of an approaching storm to the west. Very strong winds
develop out of the south and southwest by mid-morning and
continue through the afternoon and evening ahead of a cold
which moves into eastern Utah late in the day. Sustained winds
of 25 to 35 kts with gusts of 40 to 50 kts will occur. A few
showers may develop across the higher terrain ahead of the
front, but the heaviest and most widespread precipitation will
arrive along the front, mainly after 00Z this evening. As a
result, a reduction in ceilings and visibility is likely for
most TAF sites tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...High Wind Warning until midnight MDT tonight for COZ001-006-
011-020.
Wind Advisory until midnight MDT tonight for COZ002-007-008-
021-022.
High Wind Warning until midnight MDT tonight for COZ003-017.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Monday for COZ004-013.
UT...High Wind Warning until midnight MDT tonight for UTZ022-024-
027-029.
High Wind Warning until midnight MDT tonight for UTZ025-028.
Wind Advisory until midnight MDT tonight for UTZ023.
&&
SHORT TERM...NL
LONG TERM...MDM
AVIATION...TGJTHazardous weather outlook, May 5, 3:45 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
445 AM MDT Sun May 5 2024
COZ001>014-017>023-UTZ022>025-027>029-061045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
445 AM MDT Sun May 5 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Expect very strong winds through this evening ahead of a strong low
pressure system approaching from the west. Gusts to 65 mph are
forecast in the valleys with gusts up to 80 mph in the mountains. A
High Wind Warning remains in effect from 6 AM through midnight
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The strong low pressure system and its attendant cold front will
bring widespread precipitation and much cooler temperatures as it
moves through tonight into Monday. Accumulating mountain snow is
likely, particularly in the central and northern Colorado mountains
where 5 to 10 inches of snow with locally higher amounts is expected.
In the wake of the storm, cool and unsettled weather likely persists
through most of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction
High Wind, Canyonlands / Natural Bridges
- When
- May 5, 6:00 AM MST to May 7, 3:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Gusts across the zone ranged from 45 mph to 60 mph during this event. The peak gust of 60 mph was recorded at the Hole N The Rock Mesonet station located about 12 miles south of Moab on the afternoon of the 5th. 3 gusts of 58 mph or greater were recorded at this site on the 5th. The majority of peak gusts occurred on the 5th, with a secondary peak on the afternoon of the 7th associated with the cold front passage.
High Wind, Eastern Uinta Basin
- When
- May 5, 9:00 AM MST to May 7, 5:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Gusts across the zone ranged from 45 mph to near 65 mph. The peak recorded gust was 62 mph on the evening of the 6th, recorded at a Citizen Weather Observation Program Mesonet site in Vernal. While this was the only recorded gust above 58 mph, gusts above 45 mph were recorded through the duration of the event, even into the post-cold frontal regime on the evening of the 7th. Peak gusts on the evening of the 6th were associated with the immediately pre-frontal airmass.
High Wind, Grand Flat and Arches
- When
- May 5, 12:00 PM MST to May 7, 6:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 70 mph during this event. The peak gusts of 67 mph were both recorded on the evening of the 7th at KCNY ASOS at the Canyonlands Airport north of Moab. These peak gusts actually occurred in the post-frontal regime, but gusts of 50 mph were common from the evening of the 5th on through the cold frontal passage on the 7th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 5, 2024$50,000 · 4 events
- Heavy Snow and High Wind in Wyoming, May 5 to 8, 202475 kt wind · 15 events
- High Wind in Arizona, May 5, 202463 kt wind · 8 events
- Flash Flooding in Oklahoma, May 5, 20246 events
- Flash Flooding and Hail in Texas, May 5, 20241 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, May 5 to 7, 20246 events
- High Wind in New Mexico, May 5 to 6, 202466 kt wind · 6 events
- High Wind in Nebraska, May 5 to 7, 202453 kt wind · 4 events
- High Wind in South Dakota, May 5 to 7, 202456 kt wind · 3 events
- Winter Storm and High Wind in Wyoming, May 5 to 7, 202452 kt wind · 3 events
- Damaging Winds in Montana, May 5, 202453 kt wind · 3 events
- Frost and Freeze in California, May 5, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181609, 1181607, 1181608.